Format

Send to

Choose Destination
Ann Pharmacother. 1993 Sep;27(9):1068-72.

Tricyclic antidepressant withdrawal syndrome.

Author information

1
College of Pharmacy, University of Oklahoma Health Sciences Center, Oklahoma City.

Abstract

OBJECTIVE:

To examine the evidence pointing to a withdrawal syndrome associated with the discontinuation of tricyclic antidepressants (TCAs).

DATA SOURCES:

MEDLINE searches were conducted. References used in relevant articles were screened for additional published information.

STUDY SELECTION:

Emphasis was placed on human trials and individual case reports.

DATA SYNTHESIS:

Symptoms of gastrointestinal and somatic distress, sleep disturbance, and movement disorders and mania have been temporally linked to withdrawal of TCAs. Cholinergic and adrenergic overdrive after TCA discontinuation have been suggested as the proposed mechanism for this syndrome. Reported symptoms may be psychosomatic or related to underlying mental illness.

CONCLUSIONS:

Clinicians should be aware that discontinuation of TCA therapy may produce a withdrawal syndrome in some patients.

PMID:
8219442
DOI:
10.1177/106002809302700912
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center